Osaka Journal of Mathematics

Translation planes of odd order via Dembowski--Ostrom polynomials

Ulrich Dempwolff and Peter Müller

Full-text: Open access

Abstract

We describe a class of translation planes whose orders are of the form $q^{n}$, where $n$ is odd and $q$ is an odd prime power $>3$. These planes have the property that a translation complement fixes a triangle and acts transitively on the set of non-vertices of each side. The planes form an odd order analogue to the planes of Kantor--Williams [17] which have even order. The construction of the planes is based on a certain type of Dembowski--Ostrom polynomials.

Article information

Source
Osaka J. Math., Volume 49, Number 3 (2012), 771-794.

Dates
First available in Project Euclid: 15 October 2012

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1350306596

Mathematical Reviews number (MathSciNet)
MR2993066

Zentralblatt MATH identifier
1261.51005

Subjects
Primary: 51E15: Affine and projective planes
Secondary: 50E20

Citation

Dempwolff, Ulrich; Müller, Peter. Translation planes of odd order via Dembowski--Ostrom polynomials. Osaka J. Math. 49 (2012), no. 3, 771--794. https://projecteuclid.org/euclid.ojm/1350306596


Export citation

References

  • A. Blokhuis, R. Coulter, M. Henderson, C. O'Keefe: Permutations amongst the Dembowski–Ostrom polynomials; in Finite Fields and Applications (Augsburg, 1999), Springer, Berlin, 37–42, 2001.
  • N.L. Johnson, V. Jha and M. Biliotti: Handbook of Finite Translation Planes, Chapman & Hall/CRC, Boca Raton, FL, 2007.
  • R.S. Coulter and R.W. Matthews: Planar functions and planes of Lenz–Barlotti class II, Des. Codes Cryptogr. 10 (1997), 167–184.
  • R.S. Coulter and R.W. Matthews: Dembowski–Ostrom polynomials from Dickson polynomials, Finite Fields Appl. 16 (2010), 369–379.
  • P. Dembowski: Finite Geometries, Springer, Berlin, 1968.
  • P. Dembowski and T.G. Ostrom: Planes of order $n$ with collineation groups of order $n^{2}$, Math. Z. 103 (1968), 239–258.
  • D.A. Foulser: A generalization of André's systems, Math. Z. 100 (1967), 380–395.
  • C. Hering: Transitive linear groups and linear groups which contain irreducible subgroups of prime order, Geometriae Dedicata 2 (1974), 425–460.
  • C. Hering: Transitive linear groups and linear groups which contain irreducible subgroups of prime order, II, J. Algebra 93 (1985), 151–164.
  • B. Huppert: Endliche Gruppen, I, Springer, Berlin, 1967.
  • D.R. Hughes and F.C. Piper: Projective Planes, Springer, New York, 1973.
  • V. Jha and N.L. Johnson: On the planes of Suetake, J. Geom. 94 (2009), 89–105.
  • W.M. Kantor: Linear groups containing a Singer cycle, J. Algebra 62 (1980), 232–234.
  • W.M. Kantor: $2$-transitive and flag-transitive designs; in Coding Theory, Design Theory, Group Theory (Burlington, VT, 1990), Wiley-Intersci. Publ, Wiley, New York, 13–30, 1993.
  • W.M. Kantor and M.E. Williams: New flag-transitive affine planes of even order, J. Combin. Theory Ser. A 74 (1996), 1–13.
  • W.M. Kantor and M.E. Williams: Symplectic semifield planes and $\mathbb{Z}_{4}$-linear codes, Trans. Amer. Math. Soc. 356 (2004), 895–938.
  • W.M. Kantor and M.E. Williams: Nearly flag-transitive affine planes, Adv. Geom. 10 (2010), 161–183.
  • M.W. Liebeck: The affine permutation groups of rank three, Proc. London Math. Soc. (3) 54 (1987), 477–516.
  • H. Lüneburg: Translation Planes, Springer, Berlin, 1980.
  • T. Oyama: On quasifields, Osaka J. Math. 22 (1985), 35–54.
  • C. Suetake: Flag transitive planes of order $q^{n}$ with a long cycle $l_{\infty}$ as a collineation, Graphs Combin. 7 (1991), 183–195.
  • C. Suetake: A family of translation planes of order $q^{2m+1}$ with two orbits of length $2$ and $q^{2m+1}-1$ on $l_{\infty}$, Geom. Dedicata 42 (1992), 163–185.
  • C. Suetake: A family of translation planes of order $q^{3}$, J. Geom. 45 (1992), 174–176.
  • K. Zsigmondy: Zur Theorie der Potenzreste, Monatsh. Math. Phys. 3 (1892), 265–284.